We adapt and apply greedy methods to approximate in an efficient way the optimal controls for parameterized elliptic control problems. Our results yield an optimal approximation procedure that, in particular, performs better than simply sampling the parameter-space to compute controls for each parameter value. The same method can be adapted for parabolic control problems, but this leads to greedy selections of the realizations of the parameters that depend on the initial datum under consideration. The turnpike property (which ensures that parabolic optimal control problems behave nearly in a static manner when the control horizon is long enough) allows using the elliptic greedy choice of the parameters in the parabolic setting too. We present various numerical experiments and an extensive discussion of the efficiency of our methodology for parabolic control and indicate a number of open problems arising when analyzing the convergence of the proposed algorithms.
This is a preview of subscription content, access via your institution.
Buy single article
Instant access to the full article PDF.
Tax calculation will be finalised during checkout.
Subscribe to journal
Immediate online access to all issues from 2019. Subscription will auto renew annually.
Tax calculation will be finalised during checkout.
Allaire, G., Kelly, A.: Optimal design of low-contrast two-phase structures for the wave equation. Math. Models Methods Appl. Sci. 21(07), 1499–1538 (2011)
Atwell, J.A., King, B.B.: Proper orthogonal decomposition for reduced basis feedback controllers for parabolic equations. Math. Comput. Model. 33(1–3), 1–19 (2001)
Bader, E., Kärcher, M., Grepl, M.A., Veroy, K.: Certified reduced basis methods for parametrized distributed elliptic optimal control problems with control constraints. SIAM J. Sci. Comput. 38(6), A3921–A3946 (2016)
Binev, P., Cohen, A., Dahmen, W., DeVore, R., Petrova, G., Wojtaszczyk, P.: Convergence rates for greedy algorithms in reduced basis methods. SIAM J. Math. Anal. 43(3), 1457–1472 (2011)
Boyd, A., Vandenberghe, L.: Convex Optimization. Cambridge University Press, Cambridge (2004)
Brezis, H.: Functional Analysis, Sobolev Spaces and Partial Differential Equations. Universitext, Springer, Berlin (2011)
Buffa, A., Maday, Y., Patera, A.T., Prudhomme, C., Turinici, G.: A priori convergence of the greedy algorithm for the parameterized reduced basis. Math. Model. Numer. Anal. 46, 595–603 (2012)
Carlson, D.A., Haurie, A., Jabrane, A.: Existence of overtaking solutions to infinite dimensional control problems on unbounded time intervals. SIAM J. Control Optim. 25, 1517–1541 (1987)
Choulli, M., Zuazua, E.: Lipschitz dependence of the coefficients on the resolvent and greedy approximation for scalar elliptic problems. C. R. Acad. Sci. Paris, Ser. I 354, 1174–1187 (2016)
Cohen, A., DeVore, R.: Kolmogorov widths under holomorphic mappings. IMA J. Numer. Anal. 36(1), 1–12 (2015)
Cohen, A., DeVore, R.: Approximation of high-dimensional parametric PDEs. Acta Numer. 24, 1–159 (2015)
Dedè, L.: Reduced basis method and a posteriori error estimation for parametrized linear-quadratic optimal control problems. SIAM J. Sci. Comput. 32(2), 997–1019 (2010)
DeVore, R.A.: The theoretical foundation of reduced basis methods. In: Benner, P., Cohen, A., Ohlberger, M., Willcox, K. (eds.) Model Reduction and approximation: Theory and Algorithms, pp. 137–168. SIAM, Philadelphia, PA (2017)
DeVore, R., Petrova, G., Wojtaszczyk, P.: Greedy algorithms for reduced bases in Banach spaces. Constr. Approx. 37, 455–466 (2013)
Evans, L.C.: Partial Differential Equations, Volume 19 of Graduate Studies in Mathematics, 2nd edn. American Mathematical Society, Providence, RI (2010)
Fernández-Cara, E., Zuazua, E.: Null and approximate controllability for weakly blowing up semilinear heat equations. Ann. Inst. Henri Poincare (C) Non Linear Anal. 17(5), 583–616 (2000)
Fernández-Cara, E., Zuazua, E.: The cost of approximate controllability for heat equations: the linear case. Adv. Differ. Equ. 5(4–6), 465–514 (2000)
Fursikov, A., Imanuvilov, OY.: Controllability of evolution equations. Research Institute of Mathematics, Seoul National University, Korea, Lecture Notes (1996)
George, A., Liu, J.W.: Computer solution of large sparse positive definite. Prentice Hall, Upper Saddle River (1981)
Grepl, M.A., Kärcher, M.: Reduced basis a posteriori error bounds for parametrized linear-quadratic elliptic optimal control problems. C. R. Math. 349(15–16), 873–877 (2011)
Glowinski, R., Lions, J.-L., He, J.: Exact and Approximate Controllability for Distributed Parameter Systems: A Numerical Approach. Encyclopedia of Mathematics and its Applications. Cambridge University Press, Cambridge (2008)
Ito, K., Ravindran, S.: A reduced basis method for control problems governed by PDEs. In: Desch, W., Kappel F., Kunisch K. (eds.) Control and Estimation of Distributed Parameter System, Internat. Ser. Numer. Math. vol. 126, pp. 153–168. Birkhäuser, Basel (1998)
Ito, K., Ravindran, S.S.: Reduced basis method for optimal control of unsteady viscous flows. Int. J. Comput. Fluid Dyn. 15(2), 97–113 (2001)
Kärcher, M., Grepl, M.A.: A certified reduced basis method for parametrized elliptic optimal control problems. ESAIM: Control Optim. Calc. Var. 20(2), 416–441 (2014)
Kärcher, M., Grepl, M.A.: A posteriori error estimation for reduced order solutions of parametrized parabolic optimal control problems. ESAIM: Math. Model. Numer. Anal. 48(6), 1615–1638 (2014)
Kunisch, K., Volkwein, S.: Control of the Burgers equation by a reduced-order approach using proper orthogonal decomposition. J. Optim. Theory Appl. 102(2), 345–371 (1999)
Kunisch, K., Volkwein, S., Xie, L.: HJB-POD-based feedback design for the optimal control of evolution problems. SIAM J. Appl. Dyn. Syst. 3(4), 701–722 (2004)
Lazar, M., Zuazua, E.: Greedy controllability of finite dimensional linear systems. Automatica 74, 327–340 (2016)
Lions, J.-L.: Optimal Control of Systems Governed by Partial Differential Equations. Springer, Berlin (1971)
Negri, F., Rozza, G., Manzoni, A., Quarteroni, A.: Reduced basis method for parametrized elliptic optimal control problems. SIAM J. Sci. Comput. 35(5), A2316–A2340 (2013)
Porretta, A., Zuazua, E.: Long time versus steady state optimal control. SIAM J. Control Optim. 51(6), 4242–4273 (2013)
Quarteroni, A., Sacco, R., Saleri, F.: Numerical Mathematics, vol. 37. Springer, Berlin (2010)
Ravindran, S.S.: A reduced-order approach for optimal control of fluids using proper orthogonal decomposition. Int. J. Numer. Methods Fluids 34, 425–448 (2000)
Shewchuk, J.R.: An introduction to the conjugate gradient method without the agonizing pain. Technical report (1994)
Trélat, E., Zuazua, E.: The turnpike property in finite-dimensional nonlinear optimal control. J. Differ. Equ. 258, 81–114 (2015)
Tröltzsch, F., Volkwein, S.: POD a-posteriori error estimates for linear-quadratic optimal control problems. Comput. Optim. Appl. 44(1), 83–115 (2009)
Zaslavski, A.J.: Turnpike Properties in the Calculus of Variations and Optimal Control. Nonconvex Optimization and Its Applications, vol. 80. Springer, New York (2006)
Zaslavski, A.J.: Existence and structure of optimal solutions of infinite-dimensional control problems. Appl. Math. Optim. 42, 291–313 (2000)
Zuazua, E.: Large time control and turnpike properties for wave equations. Annu. Rev. Control 44, 199–210 (2017)
This project has received funding from the European Research Council (ERC) under the European Union’s Horizon 2020 research and innovation programme (Grant Agreement No. 694126-DyCon). Part of this research was done while the second author visited DeustoTech and Univesity of Deusto with the support of the DyCon project. The second author was also partially supported by Croatian Science Foundation under ConDyS Project, IP-2016-06-2468. The work of the third author was partially supported by the Grants MTM2014-52347, MTM2017-92996 of MINECO (Spain) and ICON of the French ANR.
About this article
Cite this article
Hernández-Santamaría, V., Lazar, M. & Zuazua, E. Greedy optimal control for elliptic problems and its application to turnpike problems. Numer. Math. 141, 455–493 (2019). https://doi.org/10.1007/s00211-018-1005-z
Mathematics Subject Classification